Keytruda Can Trigger Blood Disorders Including AIHA, Rare Case Suggests

Keytruda Can Trigger Blood Disorders Including AIHA, Rare Case Suggests

Treatment with the anti-PD-1 targeted checkpoint inhibitor Keytruda (pembrolizumab) was found to trigger autoimmune hemolytic anemia (AIHA) in a man with non-small cell lung cancer (NSCLC).

The case was described in the study, “Pembrolizumab-induced Autoimmune Hemolytic Anemia and Hemophagocytic Lymphohistiocytosis in Non-small Cell Lung Cancer,” published in the journal Internal Medicine.

Keytruda is an engineered antibody designed and developed by Merck (known as MSD outside the U.S. and Canada) to specifically block the activity of PD-1 receptor in cancer cells. With this approach, cancer cells will no longer be able to evade the patient’s immune system and the anti-cancer immune cells will be boosted to kill the malignant cells.

The development and approval of this immune checkpoint inhibitor has significantly improved survival of many cancer patients, including those affected by lung cancer.

Still, some adverse effects linked to its use were reported, such as immune-mediated inflammation and development of autoimmune disorders.

Japanese researchers described the case of a 78-year-old man, diagnosed with NSCLC, who was found to have slightly bigger red blood cells and low levels of hemoglobin (macrocytic anemia) with signs of blood agglutination during blood tests.

He did not have physical manifestations that could be associated with a diagnosis of connective tissue disease and tested negative for antinuclear antibodies, often present in such cases.

To help him fight the lung cancer, he stated to receive intravenous infusions of Keytruda, according to the guidelines of the Japan Lung Cancer Society.

Ten days after taking the first dose, his anemia progressed rapidly, with levels of bilirubin more than three times higher than normal, about twice the normal levels of lactate dehydrogenase (LDH), and evidence of destroyed red blood cells.

Additional blood analysis revealed that he was positive for cold hemagglutinin, suggesting that he could have AIHA, a condition that can be divided into subtypes including cold agglutinin disease (CAD).

Given his clinical status and the fear of additional treatment-related adverse reactions developing, he stopped treatment with Keytruda. He then started treatment with prednisolone for AIHA management.

“Many cases showing adverse events associated with the endocrine system or autoimmune disease due to PD-1 inhibitors have been reported,” researchers said. “However, adverse autoimmune hematologic (affecting the blood) events related to these PD-1 antibodies have rarely been described in published studies.”

After 24 days on steroid therapy he was hospitalized again with generalized fatigue, fever, and jaundice (yellowish skin color).

New blood analyses showed he had leukocytosis (elevated number of white blood cells) and progressive anemia.

His bilirubin levels and LDH, were again elevated. He also had high ferritin levels, an abnormally active blood clotting response, and high levels of interleukin-2 receptor (IL-2R, also known as CD25 and associated with activation of immune cells).

Analysis of a bone marrow sample confirmed that he had high cell numbers with activation of immune cells. Through computed tomography (CT) scans, he was found to have an enlarged spleen.

These new clinical findings were consistent with a hemophagocytic lymphohistiocytosis (HLH) diagnosis, a rare immune-mediated disorder that can have a genetic nature or be acquired as a consequence of treatment for other illnesses.

Within three days after hospitalization, his condition had worsened significantly, so he started steroid pulse therapy plus antibiotics. After this, his steroid dosage was tapered and he again started on 20 mg of prednisolone with progressive improvement of his overall status.

Blood disorders, such as AIHA or HLH, triggered by treatment with immunotherapies are rare; only recently have studies described such cases. As “AIHA and HLH frequently induce life-threatening complications,” their early diagnosis and management become critical “during treatment with immune checkpoint inhibitors,” researchers stated.

“We need to enact immediate countermeasures to ensure such immune-related adverse effects do not occur in the future,” they said.

Leave a Comment

Your email address will not be published. Required fields are marked *